Connect
MJA
MJA

Echinacea-associated anaphylaxis

Raymond J Mullins
Med J Aust 1998; 168 (4): 170-171.
Published online: 25 June 1999
Notable Cases

Echinacea-associated anaphylaxis

Raymond J Mullins

A woman with atopy experienced anaphylaxis after taking, among other dietary supplements, a commercial extract of echinacea. Hypersensitivity was confirmed by skinprick and RAST testing. Regular ingestion of echinacea by up to 5% of surveyed patients with atopy, combined with detection of echinacea-binding IgE in atopic subjects (19% by skin testing; 20% with moderate to strong reactivity by RAST testing), raises the possibility of severe allergic reactions, even with first-time use, due to cross-reactivity with other structurally similar allergens. Patients with atopy should be cautioned about the risk of developing life-threatening reactions to complementary medicines, including echinacea.

MJA 1998; 168: 170-171

For the full text of this article, see the pdf version

  • Raymond J Mullins


Correspondence: 

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.